On the stability of the positive mass theorem for asymptotically hyperbolic graphs

  • Armando J. Cabrera PachecoEmail author


The positive mass theorem states that the total mass of a complete asymptotically flat manifold with nonnegative scalar curvature is nonnegative; moreover, the total mass equals zero if and only if the manifold is isometric to the Euclidean space. Huang and Lee (Commun Math Phys 337(1):151–169, 2015) proved the stability of the positive mass theorem for a class of n-dimensional (\(n \ge 3\)) asymptotically flat graphs with nonnegative scalar curvature, in the sense of currents. Motivated by their work and using results of Dahl et al. (Ann Henri Poincaré 14(5):1135–1168, 2013), we adapt their ideas to obtain a similar result regarding the stability of the positive mass theorem, in the sense of currents, for a class of n-dimensional \((n \ge 3)\) asymptotically hyperbolic graphs with scalar curvature bigger than or equal to \(-\,n(n-1)\).


Asymptotically hyperbolic graphs Stability of hyperbolic positive mass theorem Asymptotically hyperbolic manifolds 



I would like to thank Lan-Hsuan Huang for pointing out this problem to me, for all her support and motivating discussions. I would also like to thank Carla Cederbaum, Kwok-Kun Kwong and Jason Ledwidge for very valuable comments and discussions, and to Anna Sakovich for a thorough reading of the first draft of this work and for her very helpful observations. In addition, I would like to thank the Carl Zeiss Foundation for the generous support. This work was partially funded by NSF Grant DMS 1452477.


  1. 1.
    Allen, B.: IMCF and the stability of the PMT and RPI under \(L^2\) convergence. Ann. Henri Poincaré 19, 1–24 (2017)Google Scholar
  2. 2.
    Allen, B.: Stability of the PMT and RPI for asymptotically hyperbolic manifolds foliated by IMCF. J. Math. Phys. 59(8), 082501, 18 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Andersson, L., Cai, M., Galloway, G.J.: Rigidity and positivity of mass for asymptotically hyperbolic manifolds. Ann. Henri Poincaré 9(1), 1–33 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Arnowitt, R., Deser, S., Misner, C.W.: Coordinate invariance and energy expressions in general relativity. Phys. Rev. (2) 122, 997–1006 (1961)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Bartnik, R.: The mass of an asymptotically flat manifold. Comm. Pure Appl. Math. 39(5), 661–693 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Bray, H., Finster, F.: Curvature estimates and the positive mass theorem. Comm. Anal. Geom. 10(2), 291–306 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Chruściel, P.T., Delay, E.: The hyperbolic positive energy theorem. arXiv:1901.05263v2 (2019)
  8. 8.
    Chruściel, P.T., Galloway, G.J., Nguyen, L., Paetz, T.-T.: On the mass aspect function and positive energy theorems for asymptotically hyperbolic manifolds. Classical Quantum Gravity 35(11), 115015, 38 (2018)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Chruściel, P.T., Herzlich, M.: The mass of asymptotically hyperbolic Riemannian manifolds. Pacific J. Math. 212(2), 231–264 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Corvino, J.: A note on asymptotically flat metrics on \({\mathbb{R}}^3\) which are scalar-flat and admit minimal spheres. Proc. Amer. Math. Soc. 133(12), 3669–3678 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Dahl, M., Gicquaud, R., Sakovich, A.: Penrose type inequalities for asymptotically hyperbolic graphs. Ann. Henri Poincaré 14(5), 1135–1168 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Dahl, M., Gicquaud, R., Sakovich, A.: Asymptotically hyperbolic manifolds with small mass. Comm. Math. Phys. 325(2), 757–801 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    de Lima, L.L., Girão, F.: An Alexandrov–Fenchel-type inequality in hyperbolic space with an application to a Penrose inequality. Ann. Henri Poincaré 17(4), 979–1002 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Evans, L.C., Gariepy, R.F.: Measure Theory and Fine Properties of Functions. Textbooks in Mathematics, revised edn. CRC Press, Boca Raton (2015)CrossRefzbMATHGoogle Scholar
  15. 15.
    Finster, F.: A level set analysis of the Witten spinor with applications to curvature estimates. Math. Res. Lett. 16(1), 41–55 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Finster, F., Kraus, M.: Curvature estimates in asymptotically flat Lorentzian manifolds. Canad. J. Math. 57(4), 708–723 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Ge, Y., Wang, G., Wu, J.: The GBC mass for asymptotically hyperbolic manifolds. Math. Z. 281(1–2), 257–297 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Herzlich, M.: Mass formulae for asymptotically hyperbolic manifolds, AdS/CFT correspondence: Einstein metrics and their conformal boundaries, IRMA Lect. Math. Theor. Phys., vol. 8, Eur. Math. Soc., Zürich, pp. 103–121 (2005)Google Scholar
  19. 19.
    Huang, L.-H., Jang, H.-C., Martin, D.: Mass rigidity for hyperbolic manifolds. arXiv:1904.12010v1 (2019)
  20. 20.
    Huang, L.-H., Lee, D.A.: Stability of the positive mass theorem for graphical hypersurfaces of Euclidean space. Comm. Math. Phys. 337(1), 151–169 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Huang, L.-H., Lee, D.A., Sormani, C.: Intrinsic flat stability of the positive mass theorem for graphical hypersurfaces of Euclidean space. J. Reine Angew. Math. 727, 269–299 (2017)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Huang, L.-H., Wu, D.: The equality case of the Penrose inequality for asymptotically flat graphs. Trans. Amer. Math. Soc. 367(1), 31–47 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Lam, M.-K.G.: The graph cases of the riemannian positive mass and penrose inequalities in all dimensions. arXiv:1010.4256v1 (2010)
  24. 24.
    Lee, D.A.: On the near-equality case of the positive mass theorem. Duke Math. J. 148(1), 63–80 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Lee, D.A., Sormani, C.: Near-equality of the Penrose inequality for rotationally symmetric Riemannian manifolds. Ann. Henri Poincaré 13(7), 1537–1556 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Michel, B.: Geometric invariance of mass-like asymptotic invariants. J. Math. Phys. 52(5), 052504, 14 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Montiel, S., Ros, A.: Compact hypersurfaces: the Alexandrov theorem for higher order mean curvatures. In: Differential Geometry, Pitman Monogr. Surveys Pure Appl. Math., vol. 52, Longman Sci. Tech., Harlow, pp. 279–296 (1991)Google Scholar
  28. 28.
    Myers, S.B.: Curvature of closed hypersurfaces and non-existence of closed minimal hypersurfaces. Trans. Amer. Math. Soc. 71, 211–217 (1951)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Sakovich, A., Sormani, C.: Almost rigidity of the positive mass theorem for asymptotically hyperbolic manifolds with spherical symmetry. Gen. Relativity Gravitation 49(9), 125 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Schoen, R., Yau, S.-T.: On the proof of the positive mass conjecture in general relativity. Comm. Math. Phys. 65(1), 45–76 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Schoen, R., Yau, S.-T.: Positive scalar curvature and minimal hypersurface singularities. arXiv:1704.05490v1 (2017)
  32. 32.
    Simon, L.: Lectures on geometric measure theory. In: Proceedings of the Centre for Mathematical Analysis, Australian National University, vol. 3. Australian National University, Centre for Mathematical Analysis, Canberra (1983)Google Scholar
  33. 33.
    Sormani, C.: How Riemannian Manifolds Converge. Metric and Differential Geometry, Progr. Math., vol. 297, pp. 91–117. Birkhäuser, Basel (2012)zbMATHGoogle Scholar
  34. 34.
    Wang, X.: The mass of asymptotically hyperbolic manifolds. J. Differential Geom. 57(2), 273–299 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Witten, E.: A new proof of the positive energy theorem. Comm. Math. Phys. 80(3), 381–402 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Yau, S.-T.: Isoperimetric constants and the first eigenvalue of a compact Riemannian manifold. Ann. Sci. Éc. Norm. Sup. (4) 8(4), 487–507 (1975)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Nature B.V. 2019

Authors and Affiliations

  1. 1.Department of MathematicsUniversität TübingenTübingenGermany

Personalised recommendations